|Alzheimer's or Dementia?
Apr 6, 2008
My partner has been pos since 1993. Until a couple years ago he was in good health. Now his viral load is around 250 and his CD4 is 187, which isn't great, and he's starting to forget things really often - not normal things like where his keys are, but really important things. In fact, he remembers very little of our last 13 years together. It's really starting to scare me. Since hes in his 60s, Im wondering if this is early-onset Alzheimers or if it's dementia from HIV or what. How can we figure it out and can we stop it?
| Response from Dr. Moyle
There are lots of potential reasons to start forgetting things many of which don't relat to dementia. Sometime poor sleep, too much alcohol or other drugs or depression can mak people more forgetful or absent minded. Infections, malnutrition and sedentary lifestyles are also associated with memory impairmenrt. It is typical for this to vary from day to day. In the bad old days, pre-1996 it wasn't uncommon to see some HIV-associated memory loss and dementia, most typically in people with CD4 counts below 100. Some characteristic changes on MRI or CT scan were established to help diagnose this. Furthermore, opportunistic diseases including toxoplasma, lymhoma and leucoencephalopathy as well as less commonly CNV and herpes were involved. There are also multple forms of memory loss associated with aging although typically after the 60s. It is appropriate to address this with his HIV doctor who will probably want to do some blood tests and other things such as an MRI brain scan and perhaps memory tests called psychometric testing. If these do not provide an answer that would be reassuring but your doctor may also ask a neurologist or a psychologist to make an assessment.
The key simple things for you to do to help is make sure your partner is well nourished including with micronutrients, takes regular physical exercise and plenty of brain stimulation such as reading, doing puzzles and socialising. Keep intake of alcohol to a modest level and avoid 'recreational' drugs.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.